Reply
Valued Contributor
Posts: 575
Registered: ‎03-10-2010

A few months ago I had my bloodwork done and my Potassium level was 3.4 at my GP.  Two months later I had bloodwork done at my oncologist and my Potassium was 3.  He calls my GP while I was there and told him I need Potassium.  I got a prescription and honestly I have had so many problems with it.  I had to take something for my stomach but can't take both at the same time.  I just had had it and sent a message to my GP that I'm stopping the Potassium.  Is there anything, other than certain foods, that will raise my Potassium.  If I don't take the Potassium I don't need the stomach prescription.

 

I am taking a water pill and my GP changed that but I seem to retain water on the new pill so I went back onto the old water pill and will see him in a few weeks.

 

 

Valued Contributor
Posts: 650
Registered: ‎09-30-2012

My father in law needed potassium and ate a banana every day.  In your case that may not be enough but you could try this and see if it helps.

Respected Contributor
Posts: 3,144
Registered: ‎09-14-2010

Definitely try bananas. High in potassium. 

 

 

-Texas Hill Country-
Trusted Contributor
Posts: 1,813
Registered: ‎03-17-2010

Apples are one of the highest sources of potassium.  Bananas are very good too! 

Hope you feel better and congratulations for taking charge of your health! 

Regular Contributor
Posts: 187
Registered: ‎09-26-2010

My daughter in law is a dialysis nurse and she provided my husband with a list of potassium rich foods he needs to AVOID due to kidney issues.  

 

Potassium rich include, potatoes (white and sweet)  dried beans, dried fruit (dates, figs, and prune juice) mushrooms, avocado, pumpkin, asparagus, tomato, winter squash, peanuts, almonds, pecans, yogurt, tomato sauce, chocolate. As for fruit the list includes oranges, orange juice, bananas, apricots, kiwi, pear, nectarines, and melons. ,

 

hope this helps .

Frequent Contributor
Posts: 80
Registered: ‎03-30-2011

What does GP mean?  My husband takes liquid Potassium as he couldn't stomach the pill form.

Honored Contributor
Posts: 36,201
Registered: ‎05-22-2016

OP said "other than certain foods" so what about beverages? Soy milk is high in potassium, if you can drink it then give it a shot. Prune juice and apple juice are also high in potassium. @kismet

Honored Contributor
Posts: 19,658
Registered: ‎03-09-2010

@ilovefall wrote:

What does GP mean?  My husband takes liquid Potassium as he couldn't stomach the pill form.


 

@ilovefall

 

GP = General Practitioner (Dr.)

You never know how strong you are until being strong is the only choice you have.
Honored Contributor
Posts: 25,929
Registered: ‎03-09-2010

If ones potassium is too low you will suffer from muscle cramps and eventually a cardiac arrest. Do not stop taking you potassium without telling your doctor. The water pill is making your potassium too low.I understand your frustrated with this , but seriously, potassium is a life or death situation.You will not survive if it goes too low.You need to work on this with your doctors.

Honored Contributor
Posts: 34,736
Registered: ‎03-09-2010

@kismet

 

The normal potassium level in the blood is 3.5-5.0 milliEquivalents per liter (mEq/L)

 

A potassium level that is too high or too low can be serious. Abnormal potassium levels may cause symptoms such as muscle cramps or weakness, nausea, diarrhea, frequent urination, dehydration, low blood pressure, confusion, irritability, paralysis, and changes in heart rhythm.Sep 28, 2016

 

My idea is that potassium levels levels are vital and so it would be best to continue to call and work with your doctor on this problem.  It may take awhile to stabilize the levels of K+. 

 

He will know how safe it is for you to be miserable with which -- nausea from the med vs dangerously low. He will also be able to advise you re: another RX, or eating K+ rich foods instead.

 

~Have a Kind Heart, Fierce Mind, Brave Spirit~